NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Hypothroidism and Nausea
I have been without a thyroid for about 6 months. We are still trying to find the right dosage of Synthroid. I began on 112 mcg., then 100 mcg., then 88 mcg. then 75 mcg. We thought perhaps that the higher dosage was causing my insomnia. As it turns out, 75 mcg is too low; my tsh level became high at 5.30 I have been feeling pretty miserable (nausea, fatigue, sweaty, chills) for a couple weeks. The doctor now wants me to go back to 88 mcg. and we will test again in 4 weeks. Question: Is nausea a typical symptom of hypothyroidism? If so, is this because of the stomach muscles not contracting properly to push the food through (slow gastric emptyping)? My bowels are functioning fine. Question: How long will it take for the increased dosage to kick in; in other words, how long before my symptoms improve? Thank you.
Nausea, sweating, and chills are not symptoms of hypothyroidism. Fatigue can be a symptom of hypothyroidism, but the hypothyroidism has to be fairly severe to cause this symptom, and it doesn't sound like your hypothyroidism was that bad. I think you need to consider the possibility that there is something else going on besides thyroid trouble to explain your symptoms.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University